JACKSONVILLE, FL--(Marketwired - August 29, 2016) - A new study shows that muscle pain and weakness, already common enough in patients taking statins -- the most widely used cholesterol-lowering medications -- appear to be even more common in patients with metabolic syndrome (MetSynd). In a scientific publication in the Journal of Clinical Lipidology, self-reported data from the Understanding Statin Use in America and Gaps in Education (USAGE) study showed that MetSynd patients were 19 percent more likely to report muscle symptoms than those without MetSynd. Lead study author, Eliot Brinton, MD, pointed out that the study findings highlight a clinical dilemma. "Patients with metabolic syndrome have increased risk of atherosclerotic cardiovascular disease (ASCVD), which means they are more likely to need a statin, but they have more muscle symptoms and are more likely to stop taking their statin for those symptoms," said Dr. Brinton. "These results suggest a real challenge in ASCVD prevention. Healthcare providers who choose to prescribe a statin for their patients with MetSynd need to work harder to prepare them for possible statin-related muscle symptoms, and also to deal with those symptoms if they occur."
The increase of muscle symptoms was related mainly to three MetSynd elements: increased triglyceride levels, low high-density lipoprotein (HDL) levels, and increased body weight. Overall, the symptoms were worse in patients with elevated triglyceride levels, low HDL-C levels and greater relative body weight, patients being 32 percent, 28 percent and 18 percent more likely, respectively, to report muscle symptoms. Further, patients with MetSynd were 13 percent more likely to have stopped taking a statin due to muscle symptoms, this also being associated mainly with increased triglyceride and low HDL-C levels.
"Statin associated muscle symptoms remain one of the leading causes of statin discontinuation and nonadherence," said Terry Jacobson, MD, FNLA, Past President of the National Lipid Association (NLA) and co-author of the study. "This is the first study to date to describe a link between statin related muscle symptoms and elements of the metabolic syndrome. This novel association requires further study and independent verification."
When asked to explain potential mechanisms of the increase in muscle symptoms in MetSynd, Dr. Brinton replied, "Insulin resistance appears to be a key element of MetSynd. Basic science data suggest that insulin resistance is related to low-grade muscle dysfunction, which could lead to a higher risk of muscle symptoms when taking a statin."
The National Lipid Association (NLA) would like to thank Kowa Pharmaceuticals America, Inc. for financial support of the data analysis used in the publication, as well as of the USAGE study itself.
About the USAGE Study
USAGE is an internet-based survey of 10,138 patients who reported receiving a diagnosis of hypercholesterolemia from a healthcare provider, from whom they also received at least one prescription for a statin. The primary study results were published in the Journal of Clinical Lipidology in 2012, and showed a high prevalence of reported muscle symptoms related to taking statins.
About the National Lipid Association
The NLA is a multidisciplinary specialty society focused on prevention of cardiovascular disease and other lipid-related disorders. The NLA's mission is to enhance the practice of lipid management in clinical medicine, and one of its goals is to enhance efforts to reduce death and disability related to disorders of lipid metabolism in patients. Members include physicians (MDs and DOs), as well as clinical team affiliates, from an array of disciplines including PhD researchers, nurses, nurse practitioners, physician assistants, pharmacists, exercise physiologists, and dietitians.
Image Available: http://www.marketwire.com/library/MwGo/2016/8/18/11G111082/Images/Brinton_color_jpg_2015-bb3f156a925da9ddb347cd9f25ce8aae.jpg
Image Available: http://www.marketwire.com/library/MwGo/2016/8/18/11G111082/Images/jacobson-b804a44e2cc7a3d9be82bb4f474ee4cd.jpg